Although levodopa (L-DOPA) offers some relief from the tremors and impaired movement characteristic of Parkinson disease, long-term treatment with L-DOPA can eventually cause involuntary movements known as ‘dyskinesias’. This side effect could be due to the inability to turn off a process in the brain that normally strengthens nerve cell connections, reports a new study in the May issue of Nature Neuroscience. The study suggests that using other drugs to counteract this unwanted effect of L-DOPA may be a promising way to improve treatment of the disease.
Parkinson disease results from a gradual loss of dopamine-producing cells in areas of the brain controlling movement. Giving patients L-DOPA, a chemical precursor to dopamine, can replenish levels of this important chemical, but over time, the drug causes dyskinesias in many patients. Why this occurs has been a mystery.
An international group of researchers gave L-DOPA to rats with the symptoms of Parkinson disease. Although some rats improved after receiving the drug, other rats developed involuntary movement problems similar to those seen in humans after long-term L-DOPA treatment. Successfully treated rats had a normal ability to increase and decrease the strength of nerve cell connections in the affected brain regions, but the rats that developed movement disorders from L-DOPA lacked the ability to decrease connection strength. This defect was associated with prolonged activation of a protein, DARPP-32, that prevents the normal deactivation of regulatory proteins involved in the strengthening response. The researchers suggest that the inability to weaken unnecessary neural connections could lead to unwanted movement behavior.
Universita di Roma, Italy
Tel: +39 06 7259 6010
Additional contact for comment on paper:
School of Bioscience
Cardiff University, Wales, UK
Tel: +44 2920 875188
Also published online.
(C) Nature Neuroscience press release.
Message posted by: Trevor M. D'Souza